Alert archive / South Dakota / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 21, NWS Rapid City, SD
NWS Rapid City, SD issued this severe thunderstorm warning at May 17, 2005, 4:57 PM MDT for Haakon County, South Dakota. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 17, 2005, 4:57 PM MDT (22:57 UTC)
- Expired
- May 17, 2005, 5:47 PM MDT
- In force
- 50 min
- Issued by
- NWS Rapid City, SD
- Area
- Counties, with a storm outline in the text
County Haakon County, SD
The radar
The Rapid City radar (KUDX), 127 km from the middle of the area, began a volume at 23:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 17, 12:50 PM MDT | Severe Thunderstorm Watch | SPC | 8 hr |
| May 17, 4:45 PM MDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Rapid City, SD (KUNR), launched 12:00Z, 11.0 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 35 J/kg
- Mixed-layer CIN
- -339 J/kg
- Mixed-layer LCL
- 2358 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 77 m²/s²
- 0-3 km storm-relative helicity
- 72 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KUNR 172257
SVRUNR
SDC055-180000-
/O.NEW.KUNR.SV.W.0021.050517T2257Z-050518T0000Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RAPID CITY SD
457 PM MDT TUE MAY 17 2005
THE NATIONAL WEATHER SERVICE IN RAPID CITY HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHEASTERN HAAKON COUNTY IN WEST CENTRAL SOUTH DAKOTA
* UNTIL 600 PM MDT
* AT 455 PM MDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM WITH
HAIL TO THE SIZE OF QUARTERS. THIS STORM WAS LOCATED 16 MILES
SOUTH OF KIRLEY...OR 29 MILES NORTHEAST OF PHILIP...MOVING NORTH AT
30 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
KIRLEY AROUND 525 PM MDT...
IF YOU ARE IN THE PATH OF THIS STORM...TAKE SHELTER IN A STURDY
BUILDING AWAY FROM WINDOWS.
LAT...LON 4427 10134 4426 10114 4467 10117 4459 10131
4460 10147
$$
RUDGE2 follow-up statements
000
WWUS53 KUNR 172323
SVSUNR
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
522 PM MDT TUE MAY 17 2005
SDC055-180000-
/O.CON.KUNR.SV.W.0021.000000T0000Z-050518T0000Z/
HAAKON SD-
522 PM MDT TUE MAY 17 2005
...A SEVERE THUNDERSTORM WARNING CONTINUES FOR NORTHEASTERN HAAKON
COUNTY UNTIL 600 PM MDT...
AT 520 PM MDT...DOPPLER RADAR CONTINUED TO INDICATE A SEVERE
THUNDERSTORM WITH PENNY SIZED HAIL. THIS STORM WAS LOCATED NEAR
KIRLEY...OR 38 MILES NORTHEAST OF PHILIP...MOVING NORTH AT 30 MPH.
* LOCATIONS IMPACTED INCLUDE...
AREAS NORTH OF HIGHWAY 36 NEAR KIRLEY...
PENNY SIZED HAIL WAS REPORTED 17 MILES NORTH NORTHWEST OF MIDLAND AT
5:02 PM MDT.
IF YOU ARE IN THE PATH OF THIS STORM...TAKE SHELTER IN A STURDY
BUILDING AWAY FROM WINDOWS.
LAT...LON 4445 10140 4449 10115 4467 10117 4459 10131
4460 10147
&
$$
RUDGE000
WWUS53 KUNR 172347
SVSUNR
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
547 PM MDT TUE MAY 17 2005
SDC055-172357-
/O.CAN.KUNR.SV.W.0021.000000T0000Z-050518T0000Z/
HAAKON SD-
547 PM MDT TUE MAY 17 2005
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN HAAKON COUNTY HAS
BEEN CANCELLED...
AT 544 PM MDT...DOPPLER RADAR INDICATED THE THUNDERSTORM HAS MOVED
FROM THE AREA...SO THE SEVERE THUNDERSTORM WARNING HAS BEEN
CANCELLED.
A SEVERE THUNDERSTORM WATCH STILL REMAINS IN EFFECT FOR THE AREA.
LAT...LON 4445 10140 4449 10115 4467 10117 4459 10131
4460 10147
$$
RUDGEWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 1:00 PM MDT, 3 hours 57 minutes earlier.
Area forecast discussion, May 17, 1:00 PM MDT, 3 hours 57 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY NATIONAL WEATHER SERVICE RAPID CITY SD 100 PM MDT TUE MAY 17 2005 .DISCUSSION...AT 20Z UPPER LOW IN CENT WY WITH STG S/W ROTATING ARD BASE INTO SE WY. THIS STRONG UPPER SYS WILL PRODUCE WIDESPREAD SHWRS AND TSTMS ACRS REGION LATE THIS AFT AND EVENING...WITH PCPN ENDING FM WEST TO EAST TONIGHT. EARLIER PCPN HAS SLOWED INSULATION ...BUT 850-500 LAPSE RATES INC TO ARD 8C/KM AND MUCAPES INC TO 1500-2000 J/KG THIS AFT. THIS WILL COMBINE WITH STRG UPPER LEVEL DYNAMICS/STG DIVERGENCE AT 500MB AND GOOD SHEAR TO PRODUCE GOOD CHC OF SOME SVR TSTMS ACRS WRN SD... MAINLY EAST OF THE BLACK HILLS. MAIN SVR THREAT WILL BE LARGE HAIL AND DAMAGING WINDS. SHWS/TSTMS SHLD BEGIN TO RAPIDLY TAPER OFF AND MV EAST AFTER MIDNIGHT. NE WY/BLK HLS AND NWRN SD SHLD BE DRY AFT MIDNIGHT. ON WED...UPPER TROF WL MV RAPIDLY EAST OF REGION. PCPN SHLD BE EAST OF FA BY 12Z WITH CLEARING SKIES FROM WEST TO EAST. CAA NOT THAT STRONG WITH THIS SYS AND WOULD EXPECT TEMPS TO STILL BE NE NORMAL ARD 70F ON PLAINS AND IN 60S IN HILLS. CAN ALSO EXPECT SOME BRISK NW WINDS...THO SHLD REMAIN IN THE 15-30 MPH MAINLY ON THE PLAINS. FOR THURS AND FRI A STRONG UPPER LEVEL RIDGE WL PUSH INTO THE NRN PLAINS. THIS WILL BE ACCOMPANIED BY A STRONG THERMAL RIDGE. THUS EXPECT PLENTY OF SUNSHINE BOTH DAYS WITH TEMPS PUSHING WELL INTO THE 80S. EXTENDED....AN UPPER LEVEL SYSTEM WILL MOVE INTO THE AREA BY SATURDAY MORNING...WITH A COLD FRONT PUSHING THROUGH THE NORTHERN PLAINS BY SATURDAY AFTERNOON...BRINGING A CHANCE OF SHOWERS AND THUNDERSTORMS. SOME REMAINING ENERGY PASSING THROUGH THE AREA SUNDAY MAY RESULT IN SOME LINGERING SHOWERS. AFTER SUNDAY...LARGE UPPER RIDGE BEGINS TO MOVE IN FROM THE WEST KEEPING THE AREA DRY WITH SEASONAL TEMPERATURES. && .AVIATION...SHOWERS AND THUNDERSTORMS ARE EXPECTED TO CONTINUE ACROSS CENTRAL SOUTH DAKOTA...WITH THUNDERSTORMS REDEVELOPING ACROSS WESTERN SOUTH DAKOTA THIS AFTERNOON. SOME OF THESE THUNDERSTORMS MAY PRODUCE LARGE HAIL AND DAMAGING WINDS. STORMS ARE EXPECTED TO PERSIST THROUGH 06Z ACROSS THE SOUTH DAKOTA PLAINS. TO THE WEST OF THE THUNDERSTORM ACTIVITY...THE CENTER OF AN UPPER LOW WILL MOVE ACROSS NORTHEASTERN WYOMING...CREATING MVFR TO IFR CEILINGS AT KGCC AND TWEB ROUTES 259 AND 285 FROM 23Z THROUGH 08Z WEDNESDAY. && .UNR...WATCHES/WARNINGS/ADVISORIES... SD...NONE. WY...NONE. &&
Hazardous weather outlook, May 17, 6:00 AM MDT, 10 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 600 AM MDT TUE MAY 17 2005 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-181300- BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON- HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK- NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS- NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY- SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS- SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP- WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH- 600 AM MDT (700 AM CDT) TUE MAY 17 2005 ...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER WESTERN AND CENTRAL SOUTH DAKOTA TODAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...TODAY AND TONIGHT A STRONG UPPER LEVEL DISTURBANCE WILL APPROACH THE AREA TODAY... CREATING A GOOD CHANCE FOR WIDESPREAD THUNDERSTORMS. SOME OF THESE THUNDERSTORMS WILL BECOME SEVERE ACROSS WESTERN AND CENTRAL SOUTH DAKOTA. THE MAIN THREAT FROM THE SEVERE THUNDERSTORMS WILL BE HAIL LARGER THAN 3/4 INCH AND WIND GUSTS GREATER THAN 60 MPH. SOME OF THESE THUNDERSTORMS MAY ALSO PRODUCE HEAVY RAINFALL. THIS COULD AGGRAVATE SOME STREAMS AND RIVERS IN THE AREA WHERE THE GROUND REMAINS SATURATED FROM RECENT HEAVY RAINS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED WEDNESDAY THROUGH FRIDAY...WITH THE NEXT CHANCE OF THUNDERSTORMS ARRIVING SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY.
In the hours before
Local storm report, May 17, 3:01 PM MDT, 1 hour 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NWS RAPID CITY SD
301 PM MDT TUE MAY 17 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0301 PM HAIL 6 S LONG VALLEY 43.38N 101.49W
05/17/2005 1.00 INCH BENNETT SD PUBLIC
&&
ACALDEROLocal storm report, May 17, 3:11 PM MDT, 1 hour 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NWS RAPID CITY SD
311 PM MDT TUE MAY 17 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0305 PM HAIL 5 S LONG VALLEY 43.39N 101.49W
05/17/2005 0.75 INCH BENNETT SD PUBLIC
&&
ACALDEROLocal storm report, May 17, 3:36 PM MDT, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NWS RAPID CITY SD
336 PM MDT TUE MAY 17 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0335 PM HAIL 8 S KADOKA 43.72N 101.51W
05/17/2005 1.00 INCH JACKSON SD LAW ENFORCEMENT
&&
ACALDEROThe office that day
Everything else NWS Rapid City, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 17, 2:42 PM MDT | Severe Thunderstorm Warning | UNR | Bennett, Jackson | 40 min |
| May 17, 3:16 PM MDT | Severe Thunderstorm Warning | UNR | Bennett, Jackson | 44 min |
| May 17, 4:12 PM MDT | Severe Thunderstorm Warning | UNR | Mellette | 19 min |
| May 17, 4:36 PM MDT | Severe Thunderstorm Warning | UNR | Todd | 54 min |
| May 17, 5:36 PM MDT | Severe Thunderstorm Warning | UNR | Tripp | 39 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.